Hail, Dunklin
- When
- June 16, 2:45 PM CST
- Where
- Dunklin County, 0.38 mi NW of Hollywood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.053, -90.186
Upper-level disturbances moving through strong northwest flow aloft combined with ample moisture and instability to produce scattered showers and thunderstorms across much of the Mid-South during the afternoon hour of June 16, 2023. Some storms were severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Upper-level disturbances moving through strong northwest flow aloft combined with ample moisture and instability to produce scattered showers and thunderstorms across much of the Mid-South during the afternoon hour of June 16, 2023. Some storms were severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 2:43 PM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 343 PM CDT Fri Jun 16 2023 ...New SYNOPSIS, DISCUSSION, AVIATION... .SYNOPSIS... Issued at 232 PM CDT Fri Jun 16 2023 Thunderstorms will continue through the evening hours. A few storms could be severe with heavy rain, hail and gusty winds being the main threats. Sunday will bring a chance of severe storms to most of the Midsouth, ahead of a low pressure trough lifting out of the Great Plains. Large hail and damaging winds will be the primary severe weather threats on Sunday. && .DISCUSSION... (This evening through next Thursday) Issued at 232 PM CDT Fri Jun 16 2023 Showers and thunderstorms will continue through the evening hours. Some storms can be severe with hail, winds, and heavy rain being the main threats. Storms are training over the same areas so some minor street flooding is possible. The good news is that storms should diminish over the next 3 to 6 hours. We catch a break Saturday as upper level ridging will limit storm chances. This ridging will be brief, ahead of a progressive trough lifting through the plains. We still have a Slight Risk over the Mid South for Sunday, and we expect this area to be expanded and possibly upgraded. The unfortunate thing is guidance still is struggling with timing of storms on Sunday. We expect some prefrontal convection on Sunday morning, but the more significant storms that carry the greater chance to be severe should occur in the afternoon and evening hours on Sunday. For early next week, the medium range models are consistent in forming a cut-off low, centered over middle and east TN. Scattered, mainly daytime storms will be possible east of the MS River. To the west, an upper level ridge will build through the plains, providing midsummer like heat and dry conditions. && .AVIATION... (18Z TAFS) Issued at 232 PM CDT Fri Jun 16 2023 Upstream convection over northwest and central Arkansas combined with peak afternoon heating will be the focus for showers and thunderstorms at TAF sites this afternoon and evening. Convective initiation is anticipated to occur in the 19-21Z timeframe at TAF sites and last into tonight. Instability may be weak enough to go with prevailing VCSH for a few hours but enough elevated instability justifies a mention of VCTS for the 4-8Z time frame tonight. Mainly VFR conditions outside of thunderstorms and light winds expected through the period. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJH AVIATION...CJC
Preliminary Local Storm Report
National Weather Service Memphis TN
304 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM Hail 2 W Trumann 35.68N 90.56W
06/16/2023 E0.88 inch Poinsett AR Public
Nickel size hail reported at Central Ford
Dealership.
&&
AC3Special Weather Statement
National Weather Service Memphis TN
306 PM CDT Fri Jun 16 2023
ARZ036-TNZ088-162030-
Crittenden AR-Shelby TN-
306 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern
Crittenden and central Shelby Counties through 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frayser, or 8 miles south of Meeman Shelby Forest State Park, moving
east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Marion, Millington, Meeman Shelby Forest State Park,
Cordova, Memphis, Sunset, Jericho, Ellendale, Downtown Memphis,
Frayser, Midtown Memphis, Mound City, Griffin Corner, Gammon,
Woodstock, St Clair, Harvard, Locke and Elmore Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3527 9028 3540 9011 3538 9008 3539 9004
3517 8974 3506 8995
TIME...MOT...LOC 2005Z 257DEG 10KT 3522 9003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CJCPreliminary Local Storm Report
National Weather Service Memphis TN
307 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail Ripley 34.73N 88.95W
06/16/2023 E1.00 inch Tippah MS Public
Quarter size hail fell in Ripley. Time is
radar estimated.
&&
AC3Preliminary Local Storm Report
National Weather Service Memphis TN
314 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Hail 4 W Frayser 35.21N 90.05W
06/16/2023 E1.00 inch Shelby TN Trained Spotter
Quarter size hail fell for several minutes
near General Dewitt-Spain Airport.
&&
AC3Special Weather Statement
National Weather Service Memphis TN
327 PM CDT Fri Jun 16 2023
MSZ001-002-008-TNZ088-162100-
Marshall MS-DeSoto MS-Tate MS-Shelby TN-
327 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, northeastern Tate and south central Shelby
Counties through 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Memphis, Byhalia,
Walls, Southwest Memphis, Lynchburg, Independence, Lewisburg,
Whitehaven, Red Banks, Southeast Memphis, Coal Oil Corner, Wakefield,
Cockrum, Watson, Cedarview and Bright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3465 8973 3499 9021 3513 9002 3489 8951
TIME...MOT...LOC 2026Z 242DEG 8KT 3494 8991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CJCPreliminary Local Storm Report
National Weather Service Memphis TN
335 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Hail 3 W Olive Branch 34.96N 89.88W
06/16/2023 E1.25 inch DeSoto MS Public
Report from mPING: Half Dollar (1.25 in.).
&&
AC3The Memphis radar (KNQA), 84 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 hail. Local standard time, as filed.
Half dollar size hail just west of Arbyrd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115232, 1116323.